"normal" t levels but symptomatic low T
Feb 23, 2009
Hi Dr. Bob, I am a gay man of 30 and have been living with HIV for almost 10 years. I began taking Oxandrin 10mg twice a day for just over a year now. My testosterone level was measured at the time my doctor began prescribing them but at 485 ng/dl testosterone replacement therapy didn't seem warranted. (We also tested my free testosterone and it too was normal.)Now I am not so sure. While I have suffered from ED off and on for about 5 years it has gotten so I need to pop a blue diamond every time I want to have sex. Also, I am tired! I begin to fall asleep just after dinner and that is after a relatively light day. Sometimes in the morning I am exhausted after getting up,showering and shaving and putting my clothes on. I push myself to go to the gym and the steroids have helped remarkably with my lean body mass. My first question is Could the steroids alone have lowered my testosterone level? I can't think of anything else that has changed. Also,I saw my shrink today and at the end of the session we were talking about this issue. He told me that some doctors are prescribing TRT to positive patients whose symptoms match that of hypogonadism despite their measured testosterone registering in a somewhat normal range. Have you ever heard of this? I was also reading a book by Dr. Oz (he's cute but he's no Dr. Bob) who wrote extensively on the idea of treating symptoms instead of based on a blood test. I feel like I might be reaching here but I am definitely going to ask my doctor about this when I see her again next month (as well as ask for a new T test) but I am curious to know what you think and what you know about this idea. I am a little leery of hormone therapy but I feel like I have to do something as I am either always sleepy or sleeping. My nutrition is amazing and my other blood work all seems good. I am hoping you can point me in a good direction.
Warm Hugs from cold Connecticut,
Response from Dr. Frascino
I doubt your Oxandrin lowered your testosterone level. Hypogonadism (low testosterone) is quite common in those of us who are virally enhanced. It's possible your levels have changed over the past year. I would certainly recheck your free testosterone and compare it to age-matched controls if possible. A "normal" level for a 30-year-old stud (especially if he's Italian) is quite different than a normal level for John McCain! Testosterone replacement therapy (TRT) for folks with normal free testosterone levels is not recommended, as this may well lead to your body shutting down its normal (endogenous) testosterone production, because it's getting it's "Vitamin T" from the outside (exogenous replacement therapy). TRT is less physiologic than normal endogenous testosterone production. TRT can also shrink your low-hanging cojones to the size of Tic Tacs. Consequently I would not recommend treating based only on symptoms. Also it's important to note the "symptoms" could (and most likely are) related to some other yet unrecognized problems if the free testosterone levels are normal. That said, I would urge you to have a thorough evaluation of all the causes of HIV-associated fatigue by your HIV specialist. Take a read through the archives of this forum. There is a whole chapter devoted to causes of HIV-associated fatigue. Make a list of the common and not-so-common causes and discuss these with your HIV specialist. Common causes include: anemia, psychological issues (depression, anxiety, stress, etc.), unrecognized infections, hormonal problems (low thyroid hormone, adrenal insufficiency, etc.), sleep apnea, etc. If, after a very thorough evaluation, the only cause for your fatigue is felt to be HIV itself (chronic viral illnesses, including HIV, can cause fatigue), a trial of Provigil could be considered. I feel this would be safer and more appropriate than using testosterone replacement therapy in someone with normal blood levels of free testosterone.
Thanks for the warm hugs from cold Connecticut. (You give great cyber-hugs, by the way Dan.) I'm sending some in return from sunny warm California.
Be well. Hope your batteries are recharged soon.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.